Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Post Traumatic Stress Disorder


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An indi vidual patient is always advised to consult their own physician.

[posted 03/26/2000]
Question: I've been taking 1.75 mg of Klonopin for about nine months now and I'm concerned about the dependency factor. I've been diagnosed with post traumatic stress and I was on a antidepressant (Nortriptyline) for about six months that helped, but it was the Klonopin that really made the difference. I stopped taking the antidepressant about six months ago because I didn't want to be taking both medications at the same time. There didn't seem to be any effect from discontinuing the antidepressant and the Klonopin continues to help. But I've tried lowering the dosage and the anxiety comes back so I'm concerned about how long I'm going to need to take this drug. I'm also interested in the tolerance factor -- is more needed to get the same effect when you've been taking it for awhile?
I'm seeing a therapist for the post traumatic stress, but I've only been able to see her sporadically, so I don't know how long it's going to take me to recover from the post traumatic stress (she has suggested EMDR). In the meantime, the Klonopin has helped quite a bit, but I just want to make sure I'm not doing myself any harm by continuing to take it. I'd also like to know what is considered a high dosage and would cause the more extreme withdrawl symptoms. I'd also like to know how long it takes to withdraw -- how many days does it take for the drug to no longer be in your system?
When I was in college I was given Xanax for insomnia and I ended up needing to pop four of those pills every night to go to sleep. I ended up accidentally withdrawing "cold turkey" (the school pharmacy closed for a four day weekend) and I went through hell withdrawing (I had never taken a drug of any kind and had no concept of what "withdrawl" meant). Now I'm afraid of that drug. I just want to make sure that experience doesn't happen again! Thank you very much!

Answer: Well, you're probably physically dependent, but if it makes you functional so what? The dosage varies by effect. We try to use the lowest dosage consistent with effect and lack of sedation. There does not appear to be significant long term problems except the physical dependency. I wouldn't try stopping it until your therapist gives the green light but that sounds a long way off.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.







HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.